FYI Getting Flunarizine for UK

How interesting...if this helps anyone...I was told by my doctor I would have to either pay £230 to get flunarizine imported by boots or go to France to get it. However, I've just been down to pharmacy with my NHS prescription and it's easy to order in and is only £8.40 like any other NHS prescription and will be ready for me next week :). So if your told it's hard to get in uk as long as you have NHS prescription keep trying :) xxxx

19 Replies

oldestnewest
  • That's really good to know, I have to get it from the hospital rather than my usual parka you but still on the NHS. Fingers crossed its the right med for you!

  • @hannawy did your consultant say why it's not available in uk and are there any risks? Was a bit worried to read about a possible increase in Parkinson's, but I imagine that's for people over 65. Also due to a history of anxiety and sometimes feeling down (mostly due to the migraine!) also bit worried about it causing depression 😐...and also weight gain...but I'm keeping in mind you didn't get any side effects which helps :)

  • I can't quite remember now, but I think it's just because flunarizine was originally for something to do with blood pressure and so it wasn't profitable for the pharmaceutical company to licence it in the UK. I've read the patient leaflet that mine comes with (and the German version that was in my supply for the first couple of years) and it's the usual tiredness and weight gain that's the main problem. Oh and avoid alcohol - I can have one drink but any more and I'm away with the fairies :)

  • Ah ok! Thanks so much for this! I so appreciate xxx ok good to hear it's something to do with profit rather than dangers. Yeah weight gain and tiredness aren't great but hoping it doesn't happen as they're both the symptoms I'm trying to escape. But as doctors say just because I gained weight on pitzotifen it doesn't mean I will on flunarizine. That's good to know about taking it in eve...will look at doing that (from your other post). Oh ha ha I'm a light weight anyways so ha ha I'd be away with the fairies too! 😂

  • I gained weight like mad while I was on pizotifen! It was a nightmare. To be fair I have gained a little weight on the flunarizine but as that coincided with me moving in with my boyfriend who's an amazing cook I think that is a more reasonable explanation. It is nothing like the weight gain I had on pizotifen.

  • That makes me so happy to hear! Not that you gained the weight as I know it is a nightmare! But that I'm not alone in it and that it's been better (despite a little) on pitzotifen. I used to always be a size 10...and then moment I took pitzotifen I went from my normal 68kg to 84kg :( ..now 14-16. Never put on so much in my life and the weight is getting me down...tried everything but it's impossible to stop! And the worst bit is that I've been on a restrictive migraine diet from my past doctor and it's not worked, and it's not like a enjoyed myself while putting the weight on - I'm always so careful! It's infuriating being on pitzotifen! Also last two and half years I cannot keep awake!

  • *I meant that it's better on flunarizine despite a little weight but which could be due to other factors ;-)

  • :-) I'm glad you're able to get it from hospital and on NHS. Aw thanks! Just having dizziness attack from being on train home :/. I have real sensitivity to movement (and tiredness!). I'm a bit nervous of taking it but hopefully it will work and I'll be fine! Never like taking new medications - get anxious, subsequently take them then wonder what I was worried about lol!

  • BRING ON FHE FLUNARIZINE!!!!!! 👌🏻

  • *THE

  • If you can get it, great, apparently it costs the NHS a lot of money which is why it might be hard to get. It's licensed in other countries and seems one of the better options for prevention. You're supposed to have tried all the cheap ones first.

  • Yeah...I have tried cheaper options with no effect unfortunately (except three stone weight gain!). So I'm now trying flunarizine, hopefully it will work!

  • I took flunarizine back in 2008 and the side effects really built up. I have always been an upbeat person but I got more and more depressed. I felt so weary , everything was an effort and I started getting suicidal thoughts quite calm ones but it would just pop in my head how much easier it would be just to stop. Needless to say I stopped it and returned back to normal. Hopefully these side effects won't happen for you as everyone is different but just be aware they can.

  • Oh no sorry to hear this!!! That's horrible :( thanks for the warning. It's one of the things I'm worried about but hopefully it won't happen to me. I am on an SSRI, too so I'm hoping that might help prevent that. On the SSRI for anxiety. How long were you on it for? Do you mind me asking if you had ever had depression before? We're you on any other medication at the time??

  • No I had never had any kind of depression before at all so definitely know it was the drug , especially as I was fine once off it. I can't remember exactly how long I was on it but think it was around the 6 month mark. I wasn't taking any other medication at all at the time, excepting naramig when I got a migraine. It did build gradually from feeling a bit blue to the actual suicidal thoughts. But everyone is different so fingers crossed you will be ok. Just monitor. Good luck

  • Sent me away with fairies - or rather the highly agitated and sleepless individuals who feel like they want to get out of their bodies from the inside - wasn't on it long enough to get any benefits from migraines .

    Alcohol ! Migraines ! I should be so lucky ..

  • Oh no sorry to hear that! That's not good!! How long did you take them for? Well done for lasting as long as you did as sounds an awful experience. Sounds like it was definitely not the drug for you then! :(

  • I took it for a week , felt like I was behaving oddly and felt VERY agitated with things I could normally "let go " stopped it for a week . Felt better ( no effect on migraines ) after a couple of days and tried again after a weeks break . Same effect ... Stopped it for sake of personal relationships and sanity .. Think this effect is documented but rare ! All good with everything else I've tried though ! Good luck and hope it gives you relief .

  • Oh no! Liked poet in support but not that you had to go through that. Sounds like it was definitely the pills then! sorry to hear it was starting to have social effects too. Which I can imagine also doesn't help migraines! Thanks for your good wishes :). Will find out next week and start them when I've heard back how to gradually cut out my current medication I'm not getting on with.

You may also like...